Alert archive / Kentucky / Wind Advisories in 2023

Wind Advisory 3, NWS Louisville, KY

January 27, 202336 counties in Kentucky; 10 counties in Indiana

NWS Louisville, KY issued this wind advisory at Jan 27, 2023, 1:52 AM CST for 36 counties in Kentucky; 10 counties in Indiana. It took effect at Jan 27, 2023, 11:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2023, 1:52 AM CST (07:52 UTC)
In effect from
Jan 27, 2023, 11:00 AM CST
Expired
Jan 27, 2023, 6:00 PM CST
In force
7 hr
Issued by
NWS Louisville, KY
All 46 counties

Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Allen County, KY, Anderson County, KY, Barren County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Logan County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Nelson County, KY, Ohio County, KY, Oldham County, KY, Scott County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Warren County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 22 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WWUS73 KLMK 270752
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
252 AM EST Fri Jan 27 2023

INZ076>079-083-084-089>092-KYZ023>036-038>041-045>048-053>055-
061>065-070>074-076-280000-
/O.NEW.KLMK.WI.Y.0003.230127T1700Z-230128T0000Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Butler-Edmonson-Hart-Green-Taylor-Logan-Warren-Simpson-Allen-
Barren-Metcalfe-
Including the cities of Paoli, Salem, Scottsburg, Madison, 
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, 
Leitchfield, Elizabethtown, Shepherdsville, Louisville, 
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, 
Georgetown, Taylorsville, Lawrenceburg, Versailles, Lexington, 
Bardstown, Springfield, Harrodsburg, Nicholasville, Hodgenville, 
Lebanon, Danville, Morgantown, Brownsville, Horse Cave, 
Greensburg, Campbellsville, Russellville, Bowling Green, 
Franklin, Providence, Scottsville, Glasgow, and Edmonton
252 AM EST Fri Jan 27 2023 /152 AM CST Fri Jan 27 2023/

...WIND ADVISORY IN EFFECT FROM NOON EST /11 AM CST/ TODAY TO
7 PM EST /6 PM CST/ THIS EVENING...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 40 mph
  expected. Isolated higher gusts possible.

* WHERE...Portions of southern Indiana and central Kentucky.

* WHEN...From noon EST /11 AM CST/ today to 7 PM EST /6 PM CST/ 
  this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
127 
WWUS73 KLMK 272352
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
652 PM EST Fri Jan 27 2023

INZ076>079-083-084-089>092-KYZ023>036-038>041-045>048-053>055-
061>065-070>074-076-280100-
/O.EXP.KLMK.WI.Y.0003.000000T0000Z-230128T0000Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Butler-Edmonson-Hart-Green-Taylor-Logan-Warren-Simpson-Allen-
Barren-Metcalfe-
Including the cities of Paoli, Salem, Scottsburg, Madison, 
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, 
Leitchfield, Elizabethtown, Shepherdsville, Louisville, 
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, 
Georgetown, Taylorsville, Lawrenceburg, Versailles, Lexington, 
Bardstown, Springfield, Harrodsburg, Nicholasville, Hodgenville, 
Lebanon, Danville, Morgantown, Brownsville, Horse Cave, 
Greensburg, Campbellsville, Russellville, Bowling Green, 
Franklin, Providence, Scottsville, Glasgow, and Edmonton
652 PM EST Fri Jan 27 2023 /552 PM CST Fri Jan 27 2023/

...WIND ADVISORY WILL EXPIRE AT 7 PM EST /6 PM CST/ THIS
EVENING...

Wind gusts have diminished across the area. Therefore the Wind
Advisory will be allowed to expire.

$$

RAS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Jan 26, 11:16 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jan 26, 11:16 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1216 AM EST Fri Jan 27 2023

...Updated Aviation Discussion...

.Forecast Update...
Issued at 859 PM EST Thu Jan 26 2023

Mainly dry and cloudy this evening with temperatures within a degree
or two of freezing. A compact mid-level shortwave just south of St.
Louis will continue to rotate east across KY tonight. Additional
scattered flurries will be possible ahead of this feature, despite a
shallow moisture layer. Due to cold temperatures aloft, the top of
the cloud layer is around -12 C. Otherwise, a quiet night is
expected with clouds gradually scattering out from west to east
through the early morning hours. Temperatures will gradually fall
into the mid/upper 20s tonight.

&&

.Short Term...(This evening through Friday)
Issued at 315 PM EST Thu Jan 26 2023

---------------------------------------------------------------------
Key Messages:
- Clouds/light snow clearing out this evening
- Gusty 30-40kt winds tomorrow
---------------------------------------------------------------------

Broad upper-level troughing is leading to overcast low clouds and
light snow showers moving through the area, currently. Low-level dry
air has entered the region leading to a 7-10F T/Td difference at the
surface. This dry air is causing the snow showers to dissipate over
the region.

We will remain dry as weak upper-level ridge moves over the region
in the overnight hours. This will allow clouds to move out from the
west to the east overnight. Thinning cloud cover will allow ample
radiational cooling, to bring low temperatures into the low-mid 20s
overnight.

In the overnight hours, a shortwave trough and associated low
pressure system situated over south-central Canada will deepen and
continue moving eastward through the northern Great Lakes region.
This system will just brush the far northern areas in our CWA. The
northern portion of the region will see increased cloud cover in the
afternoon, however should remain dry. All precipitation associated
with this system should remain to our north. Warm air advection from
this system will allow high temperatures tomorrow to reach the mid-
upper 40s. Forecast soundings show a dry adiabatic profile up to
850mb and a LLJ of 45-55kts that extends down to 925mb, so we can
expect some gusty winds to start in the mid-morning hours and last
through most of the day. Wind gusts are expected to be quite breezy
between 30-40kts and should remain sub-advisory.

.Long Term...(Friday night through Thursday)
Issued at 315 PM EST Thu Jan 26 2023

---------------------------------------------------------------------
Key Messages:
- Messy weather in active pattern
- Wintry precip chances Tuesday-Thursday
---------------------------------------------------------------------

A cold front will make a run at us Friday night-Saturday but will be
fended off by surface high pressure over the southeastern United
States and will slow down as it becomes oriented more parallel to
the steering flow. As a result we can expect dry weather, though
we'll still have some clouds with a pool of 850-700mb moisture.
Saturday will be the better of the two weekend days with afternoon
temperatures readings in the 50s, a southerly breeze, and at least
partial sunshine.

The surface high will drift to the mid-Atlantic coast Saturday
night. Vapor transport will increase from the western Gulf to the
Tennessee and Ohio Valleys, leading to widespread precipitation
ahead of the surface boundary to our north. Temperature profiles
support all rain Saturday night through Sunday, and instability will
be too weak for thunder. Rainfall amounts will be light, varying
from around a tenth of an inch in southern Indiana to almost half an
inch in southern Kentucky where moisture will be deeper.
Precipitation will mostly taper off from west to east Sunday night
as the front moves through. However, low levels will remain
saturated into early Monday and may lead to some light, patchy
precipitation. As of this writing it appears that any precip would
still be liquid, but temperatures will be borderline, so it's still
something to keep an eye on given some soundings showing high RH at
temps below 0C but without much ice crystal production.

It's a messy forecast for the middle part of next week as the
southern stream remains very active and throws several systems at
us. A lead shortwave trough behind the right entrance region of a
strengthening upper jet will likely bring us widespread
precipitation Tuesday-Tuesday night. The moisture feed for this
system should be stronger and broader than what we see late this
weekend. The large scale upper trough then approaches, continuing
precipitation chances into Thursday.

In short, next week will be very active and quite complicated,
weatherwise. Surface high pressure will funnel low level cold air in
from the north while storm systems bring plentiful moisture and
warmth into the southern U.S. That will put the Ohio Valley in the
battleground between these factors, leading to tricky forecasts
regarding temperatures and resulting precipitation types. Stay
tuned.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1215 AM EST Fri Jan 27 2023

Snow showers are pushing east of the I-65 corridor early this
morning and will likely impact KLEX for the next 2-3 hours. Expect
MVFR to IFR cigs/vis with these as they pass through. These snow
showers will give way to mostly clear skies for the remainder of the
early/mid morning. Additional mid to high level clouds will stream
in through the day, but bases generally stay above 7kft.

Winds will pick up this afternoon as a pressure gradient tightens
between a low to our north and a high to our south. Gusts near or
over 30kts will be likely at times. Wind gusts will subside some by
evening, but stronger flow just off the surface will result in some
LLWS issues for at least a brief period of time for most TAF sites.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...EBW
Short Term...SRM
Long Term...13
Aviation...DM
Hazardous weather outlook, Jan 26, 3:12 PM CST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
412 PM EST Thu Jan 26 2023

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-272115-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
412 PM EST Thu Jan 26 2023 /312 PM CST Thu Jan 26 2023/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty winds of 30 to 40 mph are expected Friday. High profile
vehicles should use caution when driving on east-west roads.
Unsecured outdoor items should be secured.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

SRM/13

In the hours before

Special weather statement, Jan 26, 10:28 PM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
1128 PM EST Thu Jan 26 2023

INZ090-KYZ024-025-028>031-033>043-045>049-053>057-270945-
Harrison-Breckinridge-Meade-Hardin-Bullitt-Jefferson-Oldham-Henry-
Shelby-Franklin-Scott-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-Larue-Marion-
Boyle-Garrard-Madison-
Including the cities of Corydon, Hardinsburg, Brandenburg,
Elizabethtown, Shepherdsville, Louisville, La Grange, New Castle,
Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown,
Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville,
Lebanon, Danville, Lancaster, and Richmond
1128 PM EST Thu Jan 26 2023 /1028 PM CST Thu Jan 26 2023/

...Light Snow Accumulations Possible...

Snow showers will continue into the early morning hours and could
result in some light accumulations, mainly on grassy areas or
elevated surfaces. Those traveling overnight into the early
morning hours should be aware that untreated elevated surfaces
like bridges and overpasses could become slick in areas that see
these snow showers.
Special weather statement, Jan 27, 12:53 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Louisville KY
153 AM EST Fri Jan 27 2023

KYZ035>037-039>043-047>049-055>057-270945-
Franklin-Scott-Harrison-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Mercer-Jessamine-Clark-Boyle-Garrard-Madison-
Including the cities of Frankfort, Georgetown, Cynthiana,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Harrodsburg, Nicholasville, Winchester, Danville, Lancaster,
and Richmond
153 AM EST Fri Jan 27 2023

...Light Snowfall Accumulations and Slick Roads...

Snow showers will continue for the next few hours this morning and
will result in light accumulations, generally under an inch.
However, with surface temperatures at or below freezing, much of
this snow will stick to area roadways, making for slick
conditions. If you are traveling early this morning, drive slow,
give plenty of space between yourself and other vehicles, and
give yourself extra time to reach your destination.

Nearby

Wind Advisories in Kentucky, 2023Wind Advisories in Indiana, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.